Alert archive / New Mexico / Flash Flood Warnings in 2003

Flash Flood Warning 17, NWS Midland/Odessa, TX

May 25, 2003Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at May 25, 2003, 5:21 PM MDT for Eddy County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2003, 5:21 PM MDT (23:21 UTC)
Expired
May 25, 2003, 9:15 PM MDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.4 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2003-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2003-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3068 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 252321
FFWMAF
NMC015-260315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
521 PM MDT SUN MAY 25 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EDDY COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 915 PM MDT

* AT 515 PM MDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL
  WAS OCCURRING IN AND AROUND CARLSBAD.

* SOME LOCATIONS AFFECTED INCLUDE...

                                                                     
   ARTESIA...AVALON...CARLSBAD...DAYTON...LOVING...MALAGA...OTIS

DO NOT DRIVE ACROSS FLOODED ROADWAYS. MOST FLASH FLOOD DEATHS OCCUR
IN AUTOMOBILES.

FLASH FLOODING HAS BEEN OBSERVED...ACT QUICKLY MOVE TO HIGHER 
GROUND TO ESCAPE FLOOD WATERS. DO NOT ATTEMPT TO DRIVE OVER A 
FLOODED ROAD. THE ROAD MAY BE WASHED OUT.

MOTORISTS WILL ENCOUNTER RAPIDLY RISING WATER IN UNDERPASSES...
INTERSECTIONS AND OTHER FLOOD PRONE AREAS. DO NOT DRIVE ACROSS
FLOODED ROADWAYS

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS DIFFICULT TO RECOGNIZE
FLOOD DANGERS. DO NOT DRIVE INTO FLOODED AREAS.

LAT...LON 3297 10380 3252 10371 3202 10372 3201 10484
          3296 10483

$$
2 follow-up statements
000 
WGUS74 KMAF 260002
FFSMAF
NMC015-260315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
601 PM MDT SUN MAY 25 2003

...A DANGEROUS FLASH FLOOD SITUATION IS OCCURRING IN THE CITY OF 
CARLSBAD...

...A FLASH FLOOD WARNING CONTINUES FOR EDDY COUNTY THROUGH 915 PM 
MDT...

AT 540 PM MDT...NATIONAL WEATHER SERVICE SPOTTERS REPORTED FLASH 
FLOODING THROUGHOUT THE CITY OF CARLSBAD...WITH HEAVY RAIN 
CONTINUING OVER THE CITY.  

AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT VERY HEAVY RAINFALL IN THE CITY OF CARLSBAD...AS WELL AS THE 
SURROUNDING RURAL AREAS. THE STORM PRODUCING HEAVY RAINFALL IS 
MOVING SLOWLY TO THE NORTHEAST. 

THIS IS A DANGEROUS AND LIFE THREATENING SITUATION  MOTORISTS WILL 
ENCOUNTER RAPIDLY RISING WATERS IN INTERSECTIONS...UNDERPASSES...AND 
OTHER FLOOD PRONE AREAS.  DO NOT DRIVE ACROSS FLOODED ROADWAYS

LAT...LON 3297 10380 3252 10371 3202 10372 3201 10484 3296 10483

$$
000 
WGUS74 KMAF 260207
FFSMAF
NMC015-260315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
800 PM MDT SUN MAY 25 2003

...A FLASH FLOOD WARNING CONTINUES FOR CENTRAL EDDY COUNTY UNTIL 915
PM MDT...

AT 800 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT LIGHT TO MODERATE RAIN FALLING ACROSS CARLSBAD AND MUCH OF 
THE REST OF EDDY COUNTY.  AT 750 PM MDT...STREET FLOODING WAS 
REPORTED TO BE CONTINUING IN CARLSBAD. 

DO NOT DRIVE ACROSS FLOODED ROADWAYS. MOST FLASH FLOOD DEATHS OCCUR
IN AUTOMOBILES.

LAT...LON 3285 10475 3213 10470 3211 10383 3293 10391

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 25, 1:00 PM MDT, 4 hours 21 minutes earlier.

Area forecast discussion, May 25, 1:00 PM MDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT SUN MAY 25 2003

.DAY 1...
COMPLEX FORECAST NEXT 24 TO 48 HOURS...
CU STARTING TO DEVELOP ONCE AGAIN OVER THE MOUNTAINS.  EXPECT THE
ACTIVITY TO INCREASE IN COVERAGE AND INTENSITY AS IT HAS OVER THE
PAST COUPLE DAYS.  WILL KEEP THE CHANCE AND LIKELY POPS GOING OVER
MOST OF THE AREA TONIGHT AND TOMORROW.  HAVE AN AREA OF CU
DEVELOPING ALONG A BOUNDARY OF DIFFERENTIAL HEATING/MOISTURE
CONVERGENCE IN SOUTHEAST NEW MEXICO.  THIS FIELD LOOKS STRIKINGLY
SIMILAR TO THE FIELD OF CU THAT DEVELOPED OVER OUR NORTHEASTERN ZONES
YESTERDAY THAT LED TO WIDESPREAD FLASH FLOODING AND SEVERE HAIL
REPORTS.  EXPECT THE CWA TO CONTINUE TO DESTABILIZE AS THE CIRRUS
SHIELD HAS ALL BUT EXITED THE AREA AND IS ALLOWING THE SUN TO WARM
SURFACE TEMPERATURES BACK UP.  PWS ARE AGAIN OVER AN INCH OVER THE
ENTIRE AREA.  WITH LARGE-SCALE ASCENT FROM THE APPROACHING
SHORTWAVE (CU DEVELOPMENT OVER OLD MEXICO)...AND RESIDUAL BOUNDARIES
LIKE THE ONE IN SOUTHEAST NEW MEXICO AND OTHER SYNOPTIC
BOUNDARIES/FRONTS ACROSS THE AREA...WILL BE DIFFICULT TO PINPOINT
WHERE HEAVIEST PRECIPITATION WILL FALL.  ALTHOUGH WITH A DEFINED
SYNOPTIC BOUNDARY NEAR OUR NORTHERN CWA THAT MAY PROVIDE A FOCUS FOR
DEVELOPMENT TO MOVE ALONG...WILL CONTINUE WITH THE BEST CHANCES FOR
HEAVY RAIN MAINLY IN OUR NORTHEAST THIRD FOR TONIGHT.  BUT...STILL
EXPECTING CONVECTION TO DEVELOP OVER MUCH OF THE CWA WITH THE
POTENTIAL FOR LOCALLY HEAVY RAINS.  STEERING FLOW SHOULD BE A
LITTLE BETTER THIS AFTERNOON THAN LAST NIGHT AS STRONGER WINDS MOVE
IN ASSOCIATED WITH THE SHORTWAVE.  SO...AM EXPECTING THE STORMS TO AT
LEAST HAVE A MORE CONSISTENT MOVEMENT TO THE EAST...BUT STILL SLOW...
ADDING TO THE HEAVY RAIN THREAT UNDER THESE STORMS.  SEVERE THREAT
MAINLY HIGH WIND/HAIL THIS AFTERNOON AND TONIGHT AS SHEER IS NOT
EXCEPTIONALLY STRONG.

ETA/MESOETA ALSO DEPICT AN MCS MOVING THROUGH THE NORTHERN COUNTIES
OUT OF SOUTHEAST NEW MEXICO OVERNIGHT.  WITH THETA-E RIDGE POSITIONED
NW TO SE TONIGHT...AND A LLJ DEVELOPING THIS WOULD BE A REASONABLE
SOLUTION...WHICH WOULD FURTHER AGGRAVATE OUR ALREADY SATURATED
SOILS.  MAY SEE A LULL IN THE ACTION AGAIN TOMORROW MORNING...BUT
EXPECT MORE AFTERNOON AND EVENING CONVECTION...PARTICULARLY OVER THE
MOUNTAINS ON MONDAY.

.DAYS 2 THROUGH 7...
WILL KEEP CHANCE/SLIGHT CHANCE OF THUNDERSTORMS THROUGH MOST OF THE
WEEK...ESPECIALLY OVER THE MOUNTAINS.  WILL ALSO WARM TEMPS AT THE
END OF THIS WEEK AS A RIDGE BUILDS AND THE THERMAL RIDGE BUILDS IN
FROM THE SOUTHWEST OVER THE AREA.

THANKS SJT FOR COORDINATION...

PRELIMINARY NUMBERS...
MAF 59 79 60 82 / 60 40 30 30
CNM 61 84 60 83 / 60 30 30 30
MRF 55 83 56 78 / 50 40 30 30
FST 63 83 63 81 / 60 40 30 30

.MAF...
TX...FLASH FLOOD WATCH TODAY AND TONIGHT PERMIAN BASIN AND WESTERN
     LOW ROLLING PLAINS...TXZ045>048-050>053-061>063-068>070.
NM...NONE.

SN
Hazardous weather outlook, May 25, 1:43 PM MDT, 3 hours 38 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
243 PM CDT SUN MAY 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEAST NEW
MEXICO.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM THE MOUNTAINS OF WEST
TEXAS AND SOUTHEAST NEW MEXICO...EASTWARD THROUGH THE PLAINS OF
SOUTHEAST NEW MEXICO AND PERMIAN BASIN IN WEST TEXAS.  THE ATMOSPHERE
IS EXPECTED TO BE UNSTABLE ENOUGH FOR A FEW OF THESE STORMS TO
PRODUCE LARGE HAIL AND DAMAGING WINDS.  AS THE EVENING PROGRESSES...
CLUSTERS OF THUNDERSTORMS ARE EXPECTED TO MERGE INTO A LARGER COMPLEX
AND MOVE SOUTHEAST ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS.  WHILE LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE THROUGH
THE EVENING...THE PRIMARY CONCERN WILL TRANSITION TO FLASH FLOODING.
A FLASH FLOOD WATCH IS IN EFFECT FOR THE CENTRAL AND NORTHERN PERMIAN
BASIN AND WESTERN LOW ROLLING PLAINS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ON MEMORIAL DAY
ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS.  ONCE AGAIN SUFFICIENT
INSTABILITY WILL EXIST FOR SOME OF THESE STORMS TO PRODUCE DAMAGING
WINDS AND LARGE HAIL.  LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE
FROM SLOW MOVING THUNDERSTORMS.  THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER BEYOND MONDAY NIGHT IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE PERMIAN BASIN...TRANS
PECOS AND WESTERN LOW ROLLING PLAINS THIS AFTERNOON INTO TONIGHT.

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:59 PM MDTSevere Thunderstorm WarningMAFEddy61 min
May 25, 5:02 PM MDTSevere Thunderstorm WarningMAFEddy58 min

Nearby

Flash Flood Warnings in New Mexico, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.